Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A dying patient asks to see a chaplain or religious leader. What should the nurse do?

  1. AArrange the visit as soon as possible
  2. BTell the patient to wait until visiting hours tomorrow
  3. CExplain that religious matters are not part of care
  4. DAsk the patient's doctor if a visit is allowed
2.Nursing fundamentalsHard

At the start of a shift, which task should the nurse do first?

  1. AUpdate the ward whiteboard with the names of all the new patients
  2. BOrder supplies for the ward store room
  3. CGive the first IV antibiotic dose to a patient with suspected sepsis
  4. DChange the bed linen of a patient who is going home
3.Clinical nursingMedium

What is the recommended first aid for a thermal burn?

  1. ACool it under cool running water for about 20 minutes
  2. BApply ice directly to the burn until the pain stops completely
  3. CSpread butter or oil over the burn
  4. DBurst any blisters to release the fluid
4.Clinical nursingHard

Which patient should the nurse assess first?

  1. AA patient with COPD whose SpO2 is 89% and within their target range
  2. BA patient with asthma who can only speak in single words
  3. CA postoperative patient who rates their pain as 6/10
  4. DA patient with diabetes whose glucose is 11 mmol/L (198 mg/dL) before lunch
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 50 mmHg (6.7 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 50 mmHg (6.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354534HCO₃⁻mmol/L222617added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.32, PaCO₂ 34 mmHg (4.5 kPa) and HCO₃⁻ 17 mmol/L, with Na⁺ 135 and Cl⁻ 88 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.32PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 17 mmol/LNa⁺ 135 mmol/LCl⁻ 88 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: chairfast; mobility: very limited; nutrition: very poor; friction and shear: potential problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
83?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 83 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 83 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
66 kg182 cmmanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A man is 182 cm tall and weighs 66 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

182 cm66 kgman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
124 kg178 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 178 cm tall and weighs 124 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

178 cm124 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

A patient is in skeletal traction. Which finding needs the nurse to act?

  1. AThe weights are hanging freely
  2. BThe weights are resting on the floor
  3. CThe patient’s body is in line with the traction
  4. DThe ropes are in the pulleys
14.Prioritization & delegationHard

Before surgery, a nurse is asked to witness a patient’s consent. The patient was given a sedative 30 minutes ago. What should the nurse do?

  1. ANot witness the consent and inform the surgeon
  2. BWitness it quickly before the sedative takes full effect
  3. CWitness it and write “sedated” beside the signature
  4. DAsk a family member to sign on the patient’s behalf
15.Infection control & patient safetyMedium

A family member tells the nurse, “My father is not himself. Something is wrong.” The hospital has a family-activated rapid response system. What is correct?

  1. AThe family must wait for the next scheduled ward round to raise the concern with a doctor
  2. BThe family should call emergency services from outside the hospital
  3. COnly doctors may call the rapid response team
  4. DThe family can call the rapid response team if they are worried and staff have not responded
16.Infection control & patient safetyHard

A nurse picks up a heparin vial that contains 10 000 units/mL; the ward usually stocks 1000 units/mL vials. Why is extra care needed?

  1. AThe concentrated vial is safer, because less volume is drawn up
  2. BUsing the more concentrated vial by mistake would give a tenfold overdose
  3. CBoth vial strengths can be swapped freely
  4. DHeparin concentration has no effect on safety
17.Lab values & electrolytesMedium

A patient is starting dabigatran, a direct oral anticoagulant. Which laboratory test is most important to review before the first dose?

  1. ATSH, to rule out an overactive thyroid gland
  2. BKidney function (creatinine clearance)
  3. CLipase, to rule out an inflamed pancreas first
  4. DINR, to set the dose of the anticoagulant
18.Lab values & electrolytesHard

A patient with long-term heavy alcohol use is admitted with alcohol withdrawal. Which group of electrolyte problems is most common?

  1. ALow chloride, high bicarbonate and high calcium
  2. BHigh sodium, high calcium and high glucose
  3. CLow magnesium, low phosphate and low potassium
  4. DHigh magnesium, high phosphate and high potassium

3Solutions

1.Nursing fundamentals

Answer: A · Arrange the visit as soon as possible

Why this is the answer

Spiritual care is an important part of end-of-life care. The nurse responds promptly to such requests and records the patient's wishes.

Answer

A · Arrange the visit as soon as possible
2.Nursing fundamentals

Answer: C · Give the first IV antibiotic dose to a patient with suspected sepsis

Why this is the answer

In sepsis antibiotics are time-critical, and every hour of delay increases the risk of death. Routine tasks are done afterwards.

Answer

C · Give the first IV antibiotic dose to a patient with suspected sepsis
3.Clinical nursing

Answer: A · Cool it under cool running water for about 20 minutes

Why this is the answer

Cooling with running water for around 20 minutes limits tissue damage and pain. Ice can cause further injury, and the patient should be kept warm while the burn is cooled.

Answer

A · Cool it under cool running water for about 20 minutes
4.Clinical nursing

Answer: B · A patient with asthma who can only speak in single words

Why this is the answer

Being unable to complete sentences is a sign of acute severe or life-threatening asthma, an airway and breathing emergency. The other patients need attention but are not immediately life-threatened.

Answer

B · A patient with asthma who can only speak in single words
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|50 − 40| = 10 mmHg → 1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·1 = 27.5 mmol/L

Answer

HCO₃⁻ = 27.5 mmol/L
6.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (88 + 17) = 30

Delta ratio

(30 − 12)/(24 − 17) = 2.571
added metabolic alkalosis

Answer

added metabolic alkalosis
7.Clinical assessment scores

Answer: B = 9

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: chairfast → 2
mobility: very limited → 2
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 1 + 1 + 2 + 2 + 1 + 2 = 9

Answer

B = 9
8.Clinical assessment scores

Answer: DBP = 56 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 83)/2 = 112/2 = 56 mmHg

Answer

DBP = 56 mmHg
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 86 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

182 cm/2.54 = 71.65 in
IBW = 50 + 2.3·(71.65 − 60) = 76.8 kg

Percentage of ideal body weight

%IBW = 66/76.8·100 = 85.93 ≈ 86%

Answer

%IBW = 86%
10.Enteral & parenteral nutrition calculations

Answer: P = 146 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 124/1.78² = 39.14 kg/m²

Ideal body weight (Devine)

178 cm/2.54 = 70.08 in
IBW = 50 + 2.3·(70.08 − 60) = 73.18 kg

Protein goal

BMI 30 to under 40: 2 g per kg of ideal body weight.

P = 2·73.18 = 146.4 ≈ 146 g/day

Answer

P = 146 g/day
11.ECG rhythm strip interpretation

Answer: atrial rate = 300 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

atrial rate = 300 bpm
12.ECG rhythm strip interpretation

Answer: rate

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 14 small boxes, 1500 ÷ 14 ≈ 107 per minute.
2. Rhythm: regular, every R–R is 0.56 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

rate → sinus tachycardia

Answer

rate
13.Prioritization & delegation

Answer: B · The weights are resting on the floor

Why this is the answer

Traction weights must hang freely to keep a constant pull. Weights resting on the floor stop the traction working; they are never removed without a prescription.

Answer

B · The weights are resting on the floor
14.Prioritization & delegation

Answer: A · Not witness the consent and inform the surgeon

Why this is the answer

Valid consent requires a patient who can understand and decide. After a sedative this may not be possible, so the nurse does not witness it and informs the surgeon, who is responsible for obtaining consent.

Answer

A · Not witness the consent and inform the surgeon
15.Infection control & patient safety

Answer: D · The family can call the rapid response team if they are worried and staff have not responded

Why this is the answer

Family-activated rapid response systems allow patients and families to call for help directly when they notice a worrying change. The nurse should also take the concern seriously and assess the patient.

Answer

D · The family can call the rapid response team if they are worried and staff have not responded
16.Infection control & patient safety

Answer: B · Using the more concentrated vial by mistake would give a tenfold overdose

Why this is the answer

Mix-ups between heparin strengths have caused deaths. The nurse checks the concentration on the label every time and uses an independent double check, and many hospitals limit which strengths are stocked.

Answer

B · Using the more concentrated vial by mistake would give a tenfold overdose
17.Lab values & electrolytes

Answer: B · Kidney function (creatinine clearance)

Why this is the answer

Dabigatran is excreted mainly by the kidneys, so poor kidney function raises the drug level and bleeding risk. Kidney function is checked before starting and regularly afterwards. Routine INR monitoring is not used for direct oral anticoagulants.

Answer

B · Kidney function (creatinine clearance)
18.Lab values & electrolytes

Answer: C · Low magnesium, low phosphate and low potassium

Why this is the answer

Poor diet, vomiting, diarrhea and alcohol's effect on the kidneys commonly cause low magnesium, phosphate and potassium. These worsen arrhythmia and seizure risk, so they are checked and replaced, together with thiamine.

Answer

C · Low magnesium, low phosphate and low potassium

ExamProblems · examproblems.com/courses/nursing-fundamentals